worsening hypertension - USMLE Forums
USMLE Forums Logo
USMLE Forums         Your Reliable USMLE Online Community     Members     Posts
Home
USMLE Articles
USMLE News
USMLE Polls
USMLE Books
USMLE Apps
Go Back   USMLE Forums > USMLE Step 1 Forum

USMLE Step 1 Forum USMLE Step 1 Discussion Forum: Let's talk about anything related to USMLE Step 1 exam


Reply
 
Thread Tools Search this Thread Display Modes
  #1  
Old 05-21-2010
USMLE Forums Guru
 
Steps History: ---
Posts: 487
Threads: 69
Thanked 296 Times in 133 Posts
Reputation: 316
Heart worsening hypertension

A 65-year-old woman returns to the physician for a follow-up examination. She has a history of diabetes and hypertension that is progressively worsening despite multiple medications. She takes metformin, hydrochlorothiazide, and amlodipine. To view the examination, click on atteched file. Which of the following is most likely decreased in this patient?

A) Atrial natriuretic peptide levels
B) Blood urea nitrogen (BUN) levels
C) Glomerular filtration rate in response to captopril
D) Net acid excretion
E) Potassium secretion

Reply With Quote Quick reply to this message



  #2  
Old 05-21-2010
ath.pantelis's Avatar
USMLE Forums Addict
 
Steps History: 1+CK+CS
Posts: 187
Threads: 4
Thanked 371 Times in 122 Posts
Reputation: 401
Default

Abdominal auscultation over the renal artery regions reveals systolic bruits bilaterally, a finding indicative of bilateral renal artery stenosis (BRAS).

It is known that ACE inhibitors are absolutely contraindicated in BRAS, because the ablation of vasoconstriction of the efferent arteriole evoked by captopril, in combination with the decreased blood flow through the afferent arteriole due to renal artery stenosis, have a detrimental effect on GFR.

On the other hand, captopril challenge test (with a single dose of captopril, of course), or the administration of captopril and the subsequent evaluation of the GFR by means of scintigraphy, represent methods that are implicated in order to confirm the diagnosis of BRAS, exactly because they reveal the underlying reduction of GFR.

Finally, it is worth commenting that, although captopril actually causes hyperkalemia, in this specific patient this effect of captopril is most probably counteracted by the hypokalemic properties of the HCTZ diuretic that is also administered to her. The same is true for the cumulative effect on hydrogen ions.

ANP (neurohormonal reflex response) and BUN levels (low GFR => low clearance) are expected to be elevated in this patient.

Consequently, the correct answer must be C.
Reply With Quote Quick reply to this message
The above post was thanked by:
Sabio (05-22-2010)
  #3  
Old 05-21-2010
USMLE Forums Veteran
 
Steps History: 1 + CS
Posts: 209
Threads: 34
Thanked 92 Times in 30 Posts
Reputation: 122
Default

yup agree with panthelis its C
Reply With Quote Quick reply to this message
 
  #4  
Old 05-21-2010
USMLE Forums Guru
 
Steps History: ---
Posts: 487
Threads: 69
Thanked 296 Times in 133 Posts
Reputation: 316
Default C..

yup..its C....here is the explanation given by kaplan...

"This patient most likely has renal artery stenosis (RAS), as evidenced by the bilateral abdominal bruits. In the elderly population, atherosclerosis is the most common cause of RAS; atherosclerosis is more common in diabetic patients. RAS can decrease the renal perfusion pressure sufficiently to increase renin secretion significantly, which increases angiotensin II (AT-II), which, in turn, increases aldosterone. Chronic hypertension due to RAS is the result of elevated levels of AT-II and aldosterone. Aldosterone increases retention of sodium from the collecting duct, and water follows. AT-II increases reabsorption of sodium from the proximal tubule, and water follows. AT-II is also a vasoconstrictor, increasing peripheral vascular resistance. Vasoconstriction of the renal vasculature decreases renal plasma flow, which would be expected to decrease glomerular filtration rate proportionately. AT-II, however, preferentially vasoconstricts the efferent arteriole in the nephron, maintaining a reasonable glomerular filtration rate even with the reduced renal plasma flow. Captopril (an angiotensin-converting enzyme inhibitor) inhibits the conversion of angiotensin I to AT-II. The captopril-mediated decrease of AT-II will actually decrease glomerular filtration in the kidney with RAS, because decreasing efferent constriction causes the glomerular capillary pressure to fall."
Reply With Quote Quick reply to this message
  #5  
Old 05-21-2010
ath.pantelis's Avatar
USMLE Forums Addict
 
Steps History: 1+CK+CS
Posts: 187
Threads: 4
Thanked 371 Times in 122 Posts
Reputation: 401
Default

Ok, my explanation was a little bit extrapolated :sorry:, but it got the gist of it! Plus, I justified the reasons why I didn't chose the rest of them.
Reply With Quote Quick reply to this message
  #6  
Old 05-22-2010
USMLE Forums Master
 
Steps History: 1+CK+CS+3
Posts: 3,316
Threads: 170
Thanked 4,908 Times in 1,809 Posts
Reputation: 4961
Link Nice question and explanation

There's relevant information to this question posted here
Captopril Renal Scan!
Reply With Quote Quick reply to this message
The above post was thanked by:
ath.pantelis (05-22-2010)



Reply

Tags
Cardiovascular-, Pharmacology-, Physiology-, Renal-, Step-1-Questions

Quick Reply
Message:
Options

Register Now

In order to be able to post messages on the USMLE Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:
Medical School
Choose "---" if you don't want to tell. AMG for US & Canadian medical schools. IMG for all other medical schools.
USMLE Steps History
What steps finished! Example: 1+CK+CS+3 = Passed Step 1, Step 2 CK, Step 2 CS, and Step 3.

Choose "---" if you don't want to tell.

Favorite USMLE Books
What USMLE books you really think are useful. Leave blank if you don't want to tell.
Location
Where you live. Leave blank if you don't want to tell.

Log-in

Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.



Thread Tools Search this Thread
Search this Thread:

Advanced Search
Display Modes


Similar Threads
Thread Thread Starter Forum Replies Last Post
Hypertension and Adrenogenital syndromes lee-usmle USMLE Step 1 Classic Clues 4 03-15-2016 08:06 AM
Unexpected Hypertension + Resistant to treatment + Young woman + Increased Renin rasheed USMLE Step 1 Classic Clues 10 09-13-2015 08:04 AM
Hypertension Video haitara USMLE Step 1 Forum 2 02-09-2011 03:50 AM
62 y oldwoman with worsening abdominal pain mosallam USMLE Step 2 CK Forum 6 04-01-2010 02:15 AM
Uncontrolled hypertension Rafiq2010 USMLE Step 2 CK Forum 3 03-16-2010 11:06 PM

RSS Feed
Find Us on Facebook
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2017 DragonByte Technologies Ltd.

USMLE® & other trade marks belong to their respective owners, read full disclaimer
USMLE Forums created under Creative Commons 3.0 License. (2009-2014)